Multiple solutions in hollow geometries in the theory of thermal ignition

E. Balakrishnan*, A. Swift, G. C. Wake

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

3 Citations (Scopus)


Following Burnell et al., the dimensionless form of the steady state heat balance equation for material undergoing an exothermic reaction over the symmetrical N-dimensional unit sphere is u″(r) + (N - 1)r-1u′(r) + λe-(1/u) = 0. The parameter λ is held constant so that the solution structure is dependent on the bifurcation parameter U appearing in the boundary condition u(1) = U. In previous papers we discussed the existence of multiple solutions for both class A (slab, infinite cylinder, and sphere) and nonclass A geometries and showed that multiple solutions (of multiplicity greater that three) occur for 2 < N < 12. In this paper, we present numerical results for some hollow geometries which indicate that similar solution structure to that of previous cases is preserved and that the multiplicity of solutions does not always depend on the size of the hollow region.

Original languageEnglish
Pages (from-to)41-46
Number of pages6
JournalApplied Mathematics Letters
Issue number5
Publication statusPublished - Sept 12 1997


  • Boundary value problems
  • Combustion
  • Nonlinear systems

ASJC Scopus subject areas

  • Applied Mathematics


Dive into the research topics of 'Multiple solutions in hollow geometries in the theory of thermal ignition'. Together they form a unique fingerprint.

Cite this